Kansas, 2024

Hail and Damaging Winds in Kansas, June 14, 2024

June 14, 2024 · NWS GLD · 10 events in 7 counties and zones

A line of thunderstorms developed near the Colorado-Kansas border and moved east across Northwest Kansas producing pea to quarter sized hail, and wind gusts estimated to be as strong as 90 mph that produced some damage in Sherman, Sheridan, and Decatur counties. The largest hail fell near the town of Traer in Decatur County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of thunderstorms developed near the Colorado-Kansas border and moved east across Northwest Kansas producing pea to quarter sized hail, and wind gusts estimated to be as strong as 90 mph that produced some damage in Sherman, Sheridan, and Decatur counties. The largest hail fell near the town of Traer in Decatur County. The strongest estimated wind gusts occurred near Norcatur with estimated wind gusts of 90 mph with damage to a garage, chicken coop, and pole barn at a residence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 14, 6:04 PM CST, 17 minutes earlier. Its key messages:

  • A Severe Thunderstorm Watch is in effect for the entire Tri- State area this evening. Damaging winds and quarter size hail are the primary hazards. Storms will exit the area from west to east late this evening.
  • A few thunderstorms may develop east of Highway 83 in northwest Kansas late Saturday afternoon. An isolated severe thunderstorm capable of producing quarter size hail and wind gusts up to 65 mph is possible, should storms develop.
  • Return of triple digit heat expected on Sunday.
  • Cooler temperatures expected mid-next week.
Area forecast discussion, Jun 14, 6:04 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
604 PM MDT Fri Jun 14 2024

.KEY MESSAGES...

- A Severe Thunderstorm Watch is in effect for the entire Tri-
  State area this evening. Damaging winds and quarter size hail
  are the primary hazards. Storms will exit the area from west
  to east late this evening.

- A few thunderstorms may develop east of Highway 83 in
  northwest Kansas late Saturday afternoon. An isolated severe
  thunderstorm capable of producing quarter size hail and wind
  gusts up to 65 mph is possible, should storms develop.

- Return of triple digit heat expected on Sunday.

- Cooler temperatures expected mid-next week.

&&

.UPDATE...
Issued at 555 PM MDT Fri Jun 14 2024

Ongoing thunderstorms in eastern Colorado and far western Kansas
will progress eastward across the area this evening, exiting
from west to east by ~06 UTC. Environmental conditions and
trends in radar/observational data suggest that locally damaging
winds appear to be the primary convective hazard, though a few
instances of dime to quarter size hail cannot be ruled out.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 135 PM MDT Fri Jun 14 2024

Across the region this afternoon, sky cover is ranging widely
from cloudy to sunny as remnants from morning convection,
combining with new coverage from daytime heating already today,
are providing decent breaks in spots from the hot conditions 24
hours ago. As of 100 PM MDT, temperatures are in the 80s, with a
persistent southeast flow, with gusts into the 30-40 mph range
at times.

Weather concerns for the short term period will focus on the
threat for severe thunderstorms later this afternoon into the
evening hours. Also, there is a low threat east of Highway 25
for Saturday afternoon/evening.

For the rest of the afternoon hours into tonight, aloft there
is a strong upper ridge at 500mb in the south central Plains,
making a slow trek eastward. At the surface, high pressure east
of the area, combined with a low and associated front west, are
creating a persistent southeasterly flow over the CWA. Dewpts in
the 50s and 60s are resulting in moist flow covering the area
with PW values in the 1.1 to 1.4 inch range.

Guidance has a strong shortwave carrying east through the
Rockies by 00z-06z Saturday that will interact with the
aforementioned surface features to trigger convection.

The latest CAMs(HRRR, RAP and NamNest) are showing a start time
in the 23z Fri-00z Sat timeframe with convection building
across northeast Colorado. The convection does move fairly
progressively, clearing the CWA by 06z-07z Saturday. The area
remains under a Slight Risk for severe from SPC, as well as a
Marginal Risk for excessive rainfall from the WPC. The CWA will
see all potential threats from hail, wind and even isolated
tornadoes. Flash flooding is also a possibility. Model soundings
do suggest DCape values over 1200 j/kg with inverted-v
profiles. SBCape peaks early with values initially over
2000j/kg.

The shortwave will linger over the Plains tonight into
Saturday, triggering some late day storms over eastern portions
of the CWA. CAMs are showing locales east of Highway 83 seeing
convection. A Marginal Risk for severe is issued as a result
with all threats available, especially wind and heavy rainfall.
Zonal flow ensues Saturday night allowing for a slow clear from
west to east into Sunday morning.

For temps, looking for daytime highs on Saturday to range above
normal in the lower to mid 90s. Warmest locales will be along
and south of the Interstate. Overnight lows tonight will range
from the upper 50s to lower 60s west of Highway 25, and lower to
mid 60s east of Highway 25. For the Saturday night period,
slightly warmer with lower to mid 60s west of Highway 25 and mid
to upper 60s east of there.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 1259 PM MDT Fri Jun 14 2024

Sunday, the low will clear the area and we will be under weak
southwesterly flow aloft. This will give us about a 15-20%
chance of precipitation Sunday and Monday evenings. Nothing
highly organized is expected until the weak flow is disrupted,
likely Tuesday afternoon. Around that time, the pressure
gradient tightens up as the low over the NW CONUS pushes farther
inland, moving the jet stream fairly close, if not over, the
High Plains. This would work to amplify any disturbances and
increase chances for PoPs. furthermore, at 850mb, the high
pressure system over Texas today looks to stall out over the
Mid-Atlantic Seaboard and will funnel moisture into the region
Tuesday through Saturday.

High temperatures Sunday and Monday look to be in the mid 90s
to low 100s. Tuesday will start a cooling trend (highs in the
upper 80s and 90s), but Wednesday and beyond will likely only
warm into the 80s and low 90s. Overnight temperatures will
follow a similar pattern and drop into the 60s to mid 70s Sunday
and Monday nights, and then cool into the mid 50s to mid 60s
Tuesday night and beyond. Gusts Sunday night through Tuesday
morning could get up to 30-35 kts. It's also worth noting that
while the cooler temperatures look nice on the thermometer, the
additional moisture will make the region feel more muggy and
soupy than normal.

Monday could see some localized critical fire weather
conditions in the extreme southwestern CWA. Winds look to gust
near 25-30 kts while RH values get into the upper teens. This is
really the best chance for critical fire weather conditions as
the additional moisture will keep min RH values above 30%.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 555 PM MDT Fri Jun 14 2024

Adverse aviation conditions associated with scattered to
numerous thunderstorms are possible at both terminals this
evening.. mainly in the 00-06Z time frame.. when surface wind
gusts up to 50 knots are possible in vicinity of any storms.
VFR conditions will otherwise prevail through the TAF period.
Southeasterly winds will veer to the S tonight and SW during the
day on Saturday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...Vincent
SHORT TERM...JN
LONG TERM...CA
AVIATION...Vincent
Hazardous weather outlook, Jun 14, 5:45 PM CST, 36 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
545 PM MDT Fri Jun 14 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152345-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
545 PM MDT Fri Jun 14 2024 /645 PM CDT Fri Jun 14 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Severe Thunderstorm Watch is in effect for the entire Tri-State
area this evening. Damaging winds and quarter size hail are the
primary hazards.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

A few thunderstorms may develop east of Highway 83 in northwest
Kansas late Saturday afternoon. An isolated severe thunderstorm
capable of producing quarter size hail and wind gusts up to 65 mph is
possible, should storms develop.

Hot temperatures return for Sunday with highs in the upper 90s to
lower 100s.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

Vincent

In the hours before

Local storm report, Jun 14, 5:52 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
552 PM MDT Fri Jun 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     Tstm Wnd Gst     14 S Burlington         39.10N 102.30W
06/14/2024  M43 MPH          Kit Carson         CO   Mesonet

&&

JN
Local storm report, Jun 14, 6:01 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
601 PM MDT Fri Jun 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     Tstm Wnd Gst     7 N Stratton            39.40N 102.61W
06/14/2024  M48 MPH          Kit Carson         CO   Mesonet

&&

JN
Local storm report, Jun 14, 6:05 PM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
605 PM MDT Fri Jun 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     Tstm Wnd Gst     8 NNW Bethune           39.40N 102.49W
06/14/2024  M48 MPH          Kit Carson         CO   Mesonet

&&

JN
Local storm report, Jun 14, 6:07 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
607 PM MDT Fri Jun 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Tstm Wnd Gst     1 NNE Abarr             39.87N 102.71W
06/14/2024  M43 MPH          Yuma               CO   Mesonet

&&

JN
Special weather statement, Jun 14, 6:10 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
610 PM MDT Fri Jun 14 2024

COZ090-091-KSZ001-NEZ079-150030-
Kit Carson County CO-Yuma County CO-Cheyenne KS-Dundy NE-
610 PM MDT Fri Jun 14 2024

...STRONG THUNDERSTORMS WILL IMPACT YUMA COUNTY IN NORTHEASTERN
COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
WESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND DUNDY COUNTIES IN
SOUTHWESTERN NEBRASKA THROUGH 630 PM MDT/730 PM CDT/...

At 609 PM MDT/709 PM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms along a line extending from 13 miles south of
Holyoke to 16 miles south of Eckley. Movement was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of Yuma County in
northeastern Colorado, northeastern Kit Carson County in east central
Colorado, western Cheyenne County in northwestern Kansas and Dundy
Counties in southwestern Nebraska, including the following
locations... Joes, Hale, and Beecher Island.

This includes Highway 385 between mile markers 191 and 270.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for northeastern and east central Colorado...northwestern
Kansas...and southwestern Nebraska.

&&

LAT...LON 4044 10205 4035 10205 4035 10146 3957 10178
      3957 10205 3933 10205 3934 10250 3962 10271
      4044 10245
TIME...MOT...LOC 0009Z 257DEG 24KT 4039 10232 3989 10257

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Alexander
Local storm report, Jun 14, 6:18 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
618 PM MDT Fri Jun 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     Tstm Wnd Gst     2 W Arapahoe            38.85N 102.21W
06/14/2024  M50 MPH          Cheyenne           CO   Mesonet

            UP694.

&&

JN

The radar

The Goodland radar (KGLD), 48 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Logan

When
June 14, 6:21 PM CST
Where
Logan County, 0.54 mi NE of Mc Allaster
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.005, -101.392

Reported via Union Pacific station UP840.

Thunderstorm Wind, Sherman

When
June 14, 5:40 PM MST
Where
Sherman County, 1.76 mi W of Edson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.330, -101.583

Semi-truck was overturned near MM 25 on Interstate 70. Reports were strong winds from a line of thunderstorms caused the accident.

Thunderstorm Wind, Sheridan

When
June 14, 7:48 PM CST
Where
Sheridan County, 4.6 mi WSW of Selden to 4.24 mi WSW of Selden
Measured
70 kt (81 mph) estimated gust
Property damage
$80,000
Reported by
Law Enforcement
Coordinates
39.514, -100.654

Straight-line winds associated with an outflow boundary blew an irrigation pivot onto its side and ripped apart a metal outbuilding storing a tractor at a neighboring property. All damage was laying towards the north to north-northeast.

Hail, Thomas

When
June 14, 7:50 PM CST
Where
Thomas County, 0.21 mi E of Rexford
Measured
0.75 in hail
Reported by
Social Media
Coordinates
39.470, -100.746

Dime to penny sized hail reported.

Thunderstorm Wind, Gove

When
June 14, 7:50 PM CST
Where
Gove County, 5.87 mi S of Grainfield
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.036, -100.483

Estimated 50 to 60 mph wind gusts reported at the location.

Thunderstorm Wind, Sheridan

When
June 14, 8:08 PM CST
Where
Sheridan County, 0.79 mi NNE of Selden
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.540, -100.564

Reported via Ambient weather station - Home station Selden.

Hail, Decatur

When
June 14, 8:21 PM CST to 8:24 PM CST
Where
Decatur County, 6.37 mi SSW of Traer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.842, -100.684

Trained spotter reported pea to quarter sized hail that lasted approximately three minutes.

Thunderstorm Wind, Decatur

When
June 14, 9:00 PM CST
Where
Decatur County, 0.54 mi NW of Norcatur
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
39.836, -100.186

Report of a damaged brick garage with a brick wall pushed out 3-4 inches from wood frame. Tin panels off the roof were blown off including some original wood shingles with debris found in the same block to the NE.

Thunderstorm Wind, Decatur

When
June 14, 9:00 PM CST
Where
Decatur County, 0.59 mi NNW of Norcatur
Measured
78 kt (90 mph) estimated gust
Property damage
$60,000
Reported by
Social Media
Coordinates
39.837, -100.186

Damage to a pole barn, garage, and chicken coop on property. Pole barn and chicken coop lost majority of the tin panels. The garage had a wall collapse. Report also mentioned downed power lines in town, but no additional information was provided.

Thunderstorm Wind, Wichita

When
June 14, 9:00 PM CST
Where
Wichita County, 0.48 mi WSW of Leoti
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.477, -101.358

Reported via mesonet station FW1490.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194189, 1194188, 1194207, 1194190, 1194191, 1194192, 1194193, 1194198, 1194199, 1194203.